- 22June 2016
Depression, panic attacks, OCD
Antidepressants are used to treat all of these conditions. there are numerous ones avaialble and it seems that every few months another one is marketted. I have found many of these medications “me too” drugs, i.e. they are very similar in their effectiveness and actions. I still use some of the older and well established ones (Zoloft, Paxil, Prozac, and Wellbutrine). Side effects include agitation, impulsivity, a “high” feeling and insomnia.
- 1June 2016
Ritalin, Adderall, Concerta and Metadate are stimulants which help your child to ignore distractions and focus on their studies. Side effects include decreased appetite, headaches, increase TICs, agitation and insomnia.
Strattera is effective in some children and used when stimulants are ineffective or cause side effects. It, too, can cause agitation.
Clonidine and Tenex at times increase effectiveness of stimulants. Side effects include decreased blood pressure and pulse. Intunive which is the long acting form of Tenex, seems to be effective by itself, or as an addition, for some ADHD types.
- 31May 2016
As mentioned in the blog on diagnosis, other doctors may not agree with my recommendations, but here they are:
- I avoid stimulant medications (used for treating ADHD) and antidepressants in bipolar disorders. They usually do not work in these conditions and often agitate such patients, increasing their tantrums, aggression, and psychotic symptoms.
- In out patient setting, when the symptoms are not severe, I assess the effectiveness of medications slowly and over a period of few weeks. In the hospital though, I have to act fast, trying to calm down a highly agitated patient and to discharge them from the confine of a hospital as soon as possible.
- In the acute cases, I am more liberal in use of antipsychotics in general and zyprexa in particular. I feel urgency in improving the mood and behavior of highly agitated children, to stabilize them and discharge them to their home ad normal life quickly.
Treatment of various mood disorders are primarily with mood stabilizing medication. they are divided in 3 groups:
- Lithium Carbonate: is very effective in classic Bipolar I disorders (used to be called Manic Depressive Disorder). It however is not as effective in Bipolar II disorders and other types of mood instability.
- Anti seizure medications:
Depakote, Lamictal, Trileptal, Topamax …etc.
I have found Lamictal to be the most effective among these. It seems to be the only one with also an antidepressant effect, while it does not cause agitation as antidepressants do. It has a potentially dangerous side effect (Steven-Johnson Syndrome), which is very rare (about one in 100,000). To prevent such a side effect, it has to start at a very small dose of 25 mg and increased only 25 mg at a time every 2 weeks. It will take up to 2 months to reach a therapeutic dose of 200 mg.Abilify, Geodone, Haldol, Invega, Risperidone, Seroquel, and Zyprexa.
- Anti psychotic medications are the most effective among these 3 groups, though they also have higher risk of long-term side effects. They include:
Abilify, Geodone, Haldol, Invega, Risperidone, Seroquel, Zyprexa…
There is a general concern about one particular side effect of these medications: increase in appetite, weight and risk of developing diabetes. Only Geodone does not cause this side effect. the therapeutic effect of these medication, however, seem to be associated with this side effect! The more effective ones such as Risperidone and Zyprexa cause it the most. Geodone on the other hand is the least effective! (The effectiveness in psychotic condition however is quite different, with Geodon being as effective as others).
I however use Zyprexa often for the acute conditions that leads to hospitalization. It does not cause this side effect in some patients. It is the most effective and quite rapid. This will stabilize the Patient and the acute crisis, allowing time for the Patient, the family and the physician to assess effects, side effects and whether it should be changed to another medication. It should be stopped as soon as an increase in appetite is noted. The insatiable appetite is very hard or impossible to control.